Texas, 2008

Tornadoes and Hail in Texas, May 14, 2008

May 14, 2008 · NWS LUB · 4 events in 2 counties and zones

Severe thunderstorms developed over the western and central South Plains of west Texas during the afternoon hours of the 14th. These storms evolved in the vicinity of a pre-existing stalled frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Severe thunderstorms developed over the western and central South Plains of west Texas during the afternoon hours of the 14th. These storms evolved in the vicinity of a pre-existing stalled frontal boundary.

A few storms acquired supercell structures, and produced large hail. Low-level easterly winds provided a favorable wind shear environment for tornadoes. A brief tornado was observed by the public in extreme eastern Yoakum County. A second brief EF-0 tornado damaged the roof of a large metal industrial building and broke car windows in north Lubbock (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 14, 1:30 AM CST, 11 hours 55 minutes earlier.

Area forecast discussion, May 14, 1:30 AM CST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
230 AM CDT WED MAY 14 2008

.SHORT TERM...
LAST EVENING/S FRONTAL BOUNDARY IS NOW OVER SOUTHEASTERN NEW MEXICO
AND THE PERMIAN BASIN...WITH A SMALL CONVECTIVE COMPLEX ONGOING EAST
OF LUBBOCK.

ANOTHER ROUND OF WETTING RAINS IS IN STORE FOR PORTIONS OF THE SOUTH
PLAINS TODAY AS THE CURRENT ARIZONA/NEW MEXICO UA LOW TRANSLATES
TOWARD WEST TEXAS AND PROMOTES LIFT ATOP THE POST FRONTAL COLD DOME.

THE FRONT WILL CONTINUE TO PUSH SOUTHWARD TODAY...WITH INITIAL
UPSLOPE NORTHEASTERLY LOW LEVEL FLOW IN ITS WAKE. THE CURRENT ROUND
OF SHOWERS/STORMS MAY ACTUALLY WANE A BIT BY MID/LATE MORNING AS
PRONOUNCED WAA PROCESSES SLACKEN WITH A WEAKENING OF THE LLJ/UPGLIDE
ATOP THE FRONTAL LAYER. AN UNSEASONABLY COOL...CLOUDY...AND WET
DAY...HOWEVER...IS EXPECTED AS THE DEPTH OF FORCING/ASCENT WILL
INCREASE AGAIN IN INCREASING DPVA/DIFFLUENT MID LEVEL FLOW IN
ADVANCE OF THE APPROACHING UA CUT OFF LOW. THIS SHOULD SUPPORT
ANOTHER ROUND OF WIDESPREAD ELEVATED CONVECTION INTO THE AFTERNOON
HOURS. MODEL SOLUTIONS DEPICT THE BEST FORCING IN PROXIMITY TO THE
MID LEVEL DEFORMATION ZONE OVER THE NORTHERN ZONES...AS THE UA LOW
TRACKS FROM NEAR ROSWELL AT 18Z...TO OVER THE NORTHWESTERN SOUTH
PLAINS BY 00Z. STEEPENING LAPSE RATES BENEATH THE COLD POOL ALOFT
WILL RESULT IN SUFFICIENT INSTABILITY ABOVE THE LOW LEVEL FRONTAL
LAYER TO POSSIBLY SUPPORT ISOLATED OCCURRENCES OF HAIL UP TO 1 INCH
IN DIAMETER WITH SOME OF THE STRONGEST CONVECTION. THE STABLE LOW LEVEL/
POST FRONTAL LAYER SHOULD PRECLUDE ANY TYPE OF CONVECTIVE WIND THREATS.

RAIN CHANCES WILL LARGELY DIMINISH DURING THE 03-09Z TIMEFRAME AS
THE UA TROUGH AXIS MOVES EAST OF THE AREA.

.LONG TERM...
UPPER LOW EXPECTED TO OPEN AND BE OVER SOUTHEAST KANSAS BY 12Z
THURSDAY AS STRONG UPPER LEVEL RIDGE BUILDS OVER THE WEST COAST.
MEANWHILE A STRONG JET WILL DIVE SOUTHWARD ALONG THE LEE OF THE
ROCKIES AND CARVE OUT A LOW OVER THE DESERT SOUTHWEST. GFS...ECMWF
...UKMET AND NOGAPS FAIRLY SIMILAR WITH LOW MOVING INTO NORTHERN
MEXICO/BAJA DURING LATER PART OF THE WEEK...HOWEVER NAM IS ODD MAN
OUT...SHOWING POSITIVE TILTED TROUGH MOVING SOUTH ACROSS THE
REGION ON FRIDAY. WITH JET ENERGY AND LOW TO OUR WEST...CONTINUED
SLIGHT CHANCE POPS FOR THURSDAY AND THURSDAY NIGHT...MAINLY
CENTRAL AND WESTERN ZONES. MODELS IN FAIRLY GOOD AGREEMENT WITH
UPPER LOW REMAINING WELL TO OUR WEST THROUGH FORECAST PERIOD. THEY
DIFFER SOME WITH ENERGY SLAMMING INTO PACIFIC NORTHWEST AND
BREAKING DOWN RIDGE DURING EARLY PART OF NEXT WEEK...HOWEVER THEY
GENERALLY INDICATE NORTHERLY FLOW ALOFT ACROSS THE REGION. SURFACE
HIGH RIDGING SOUTH ACROSS THE FORECAST AREA TO BRING REINFORCING
COLD FRONT INTO THE AREA THURSDAY WITH BELOW NORMAL TEMPERATURES
FOR THE LATER PART OF THE WEEK. TEMPERATURES THEN EXPECTED TO WARM
BACK INTO THE 80S FOR THE WEEKEND AND INTO THE EARLY PART OF NEXT
WEEK. LIMITED MOISTURE...THUS NO PRECIPITATION EXPECTED AT THIS
TIME.

&&

.AVIATION...
CONDITIONS WILL DETERIORATE BY SUNRISE AT BOTH KLBB AND KCDS
TERMINALS. POST FRONTAL CLOUDS WILL RESULT IN CEILINGS DOMINANTLY IN
THE MVFR RANGE...WITH LOW CLOUDS EXPECTED TO PERSIST THROUGH THE
DAY. PERIODS OF THUNDERSTORM ACTIVITY WILL BECOME LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  41  60  41  70 /  70  40  40  20  10
TULIA         61  43  62  42  70 /  70  40  30  20  10
PLAINVIEW     61  43  61  43  71 /  70  30  30  20  10
LEVELLAND     65  46  63  44  74 /  50  20  20  20  10
LUBBOCK       65  48  66  47  74 /  60  20  20  20  10
DENVER CITY   72  46  68  44  74 /  30  20  30  20  10
BROWNFIELD    70  46  67  45  75 /  40  20  20  20  10
CHILDRESS     65  52  71  50  78 /  70  40  20  10   0
SPUR          69  47  72  49  77 /  50  30  20  10  10
ASPERMONT     74  52  75  52  78 /  40  30  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/08
Hazardous weather outlook, May 14, 3:42 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
442 AM CDT WED MAY 14 2008

TXZ021>044-150945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
442 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

PERIODS OF WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ARE
EXPECTED TODAY...PARTICULARLY OVER THE CENTRAL AND NORTHERN SOUTH
PLAINS AND THE EXTREME SOUTHERN TEXAS PANHANDLE. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL UP TO ONE INCH IN DIAMETER. IN
ADDITION...LOCALIZED HEAVY RAINFALL MAY OCCUR. STORM CHANCES WILL
BEGIN TO DIMINISH BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

LIMITED STORM SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 14, 7:35 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
835 AM CDT WED MAY 14 2008

TXZ023-024-029-141415-
SWISHER TX-BRISCOE TX-HALE TX-
835 AM CDT WED MAY 14 2008

...STRONG THUNDERSTORM ACROSS HALE...BRISCOE AND SWISHER COUNTIES...

AT 833 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF KRESS...OR ABOUT 8 MILES NORTH
OF PLAINVIEW...MOVING NORTH AT 45 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, May 14, 1:05 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
205 PM CDT WED MAY 14 2008

TXZ039-141930-
YOAKUM TX-
205 PM CDT WED MAY 14 2008

...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY...

AT 100 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM NEAR BLEDSOE TO 10 MILES SOUTH OF
BRONCO...MOVING EAST AT 30 MPH. HAIL TO DIME SIZE IS EXPECTED WITH
THE STRONGER STORMS. THE THUNDERSTORM APPROACHING BRONCO IS SHOWING
SIGNS OF BECOMING STRONGER. BE PREPARED TO TAKE SHELTER IF A WARNING
IS ISSUED.

The radar

The Lubbock radar (KLBB), 130 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado. Local standard time, as filed.

Hail, Yoakum

When
May 14, 1:25 PM CST
Where
Yoakum County, 14 mi WSW of Plains
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.102, -103.054

Storm Spotters reported nickel size hail along U.S. Highway 82 near the Texas and New Mexico state line southwest of Plains.

Tornado, Yoakum

When
May 14, 2:15 PM CST to 2:16 PM CST
Where
Yoakum County, 12.18 mi ENE of Denver City Arpt to 14.04 mi ESE of Plains
Rating
EF0
Path length
1.91 mi
Path width
75 yd
Reported by
Public
Coordinates
33.059, -102.649

Yoakum County law enforcement officials received a 911 call from a motorists along U.S. Highway 82/380 whom reportedly observed a tornado southwest of his location. The report corresponds well with the inflow region of a supercell thunderstorm and convergent low-level velocity signatures in Doppler radar imagery. Although local officials found no evidence of damage in the rural area, it appears the brief tornado likely occurred near the intersection of Farm to Market Roads 213 and 1780.

Tornado, Lubbock

When
May 14, 3:02 PM CST to 3:03 PM CST
Where
Lubbock County, 2.44 mi N of Lubbock to 2.53 mi NNE of Lubbock
Rating
EF0
Path length
0.23 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.615, -101.843

A relatively broad, but weak, tornadic circulation developed beneath a well-defined wall cloud near the north Loop 289 and Interstate 27 interchange in north Lubbock shortly after 15:00 CST. The brief tornado, which was photographed by a National Weather Service meteorologist, struck the Beck Steel industrial facilities and severely damaged the roof of a large metal warehouse-type structure. Car windows in a nearby parking lot also were blown out. Damage was consistent with 70 to 80 mph wind speeds via estimates using the Enhanced-Fujita Scale. No injuries were reported.

Hail, Lubbock

When
May 14, 3:16 PM CST to 3:23 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
33.670, -101.820

Penny size hail was reported at the Lubbock Preston Smith International Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92393, 100418, 92399, 92394.